Heavy Snow, Elkhead and Park Mountains
- When
- May 9, 12:00 AM MST to May 10, 10:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
A strong upper level low pressure system moved across western Colorado resulting in heavy snowfall across the mountains in northwest Colorado. SNOTEL and spotter information indicated amounts in excess of one foot fell across the Elkhead, Park, and Flat Top Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A strong upper level low pressure system moved across western Colorado resulting in heavy snowfall across the mountains in northwest Colorado. SNOTEL and spotter information indicated amounts in excess of one foot fell across the Elkhead, Park, and Flat Top Mountains. Accumulations of 20 to 23 inches were measured at the Tower and Rabbit Ears Pass SNOTEL sites.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 8, 2:08 PM MST, 9 hours 52 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 308 PM MDT THU MAY 8 2003 CORRECTED FOR ADVISORY WORDING IN THE SECOND PARAGRAPH WEATHER SITUATION NOT DISSIMILAR TO YESTERDAY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS STREAMING EAST-NORTHEASTWARD ACROSS THE NORTHERN TWO THIRDS OF THE CWFA EARLY THIS AFTERNOON. PATTERN FEATURES CLOSED LOW CENTERED OVER WESTERN NV WITH 110 KNOT JET MOVING ACROSS THE SOUTHERN PORTION OF THE STATE. AS A RESULT...BROAD DIFFLUENT AREA AT MID-LEVELS AFFECTING MUCH OF THE CWFA WITH JET DIVERGENCE ABOVE. DIURNAL WARMING COMBINED WITH THE DYNAMIC FEATURES DISCUSSED RESPONSIBLE FOR THIS AFTERNOONS ACTIVITY. TONIGHT: VORT LOBE ROTATES THROUGH THE BASE OF THE TROF INTO THE NORTHERN PORTION OF THE CWFA WHERE DIFLUENCE AND JET LEVEL DIVERGENCE CONTINUE. SOUTHWEST FLOW INTO THE EASTERN UINTA MOUNTAINS PROVIDES GOOD LOW LEVEL CONVERGENCE INTO AREA WHERE LAPSE RATES ARE INCREASING WITH CAA ALOFT. AS A RESULT...EXPECT DECENT SNOWFALL ACCUMULATIONS AND WILL GO AHEAD WITH WINTER WEATHER ADVISROY AS COORDINATED EARLIER WITH SLC. SOME CONSIDERATION GIVEN TO POSSIBILITY FOR SIMILAR SNOW AMOUNTS IN THE NORTHERN MOUNTAINS... HOWEVER FLOW AND INSTABILITY NOT AS FAVORABLE. THEREFORE...WENT AHEAD WITH SOME SNOW ACCUMULATIONS...BUT BELOW ADVISORY CRITERIA. SOUTHERN MOUNTAINS WILL HAVE LESS FAVORABLE DYNAMICS AND NOT QUITE AS MOIST. NONETHELESS...INCLUDED SOME LIGHT LOCAL ACCUMULATIONS FOR THE SAN JUANS...LA SALS AND CENTRAL COLORADO MOUNTAINS WHERE SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. SOME DECREASE IN ACTIVITY OVERNIGHT WITH DIURNAL COOLING. FRIDAY: UPPER LOW BEGINS TO OPEN AS IT DROPS INTO WESTERN UTAH LATE IN THE DAY. AS THIS OCCURS SURFACE FRONT PUSHES INTO THE NORTHWEST PORTION OF THE CWFA. LOW-LEVEL CONVERGENCE ALONG THE FRONT COMBINED WITH CONTINUED DIFLUENCE AHEAD OF THE LOW AND DIVERGENCE AT JET LEVEL ASSOCIATED WITH PERSISTENT JET SEEMS SUFFICIENT REASON TO RAISE POPS ACROSS THE NORTH ON FRIDAY. CONTINUED WITH SNOW ACCUMULATIONS IN THE NORTHERN AND CENTRAL MOUNTAINS WHERE SHOWERS APPEAR NUMEROUS ENOUGH FOR MENTION. LEE-SIDE CYCLOGENESIS OVER SOUTHEAST CO DEVELOPS STRONG PRESSURE GRADIENT ACROSS THE CWFA. 7H FLOW OF 30 KNOTS INTO THE SOUTHWEST MAY BRING ADVISORY LEVEL WINDS TO THE AREA...THOUGH APPEARS TO BE VERY MARGINAL AT THIS TIME. THEREFORE...WILL CONTINUE WITH BREEZY/WINDY FORECAST FOR THE SOUTHWEST AND WILL LET LATER SHIFTS CONTEMPLATE WEATHER WIND ADVISORY IS NECESSARY. FRIDAY NIGHT: UPPER LEVEL LOW MOVES OVERHEAD ENHANCING INSTABILITY AS COLD CORE MOVES OVERHEAD. CYCLONICALLY CURVED JET YIELDS GOOD DIVERGENCE ALOFT AND FLOW SWITCHES TO NORTHWEST. AS A RESULT... NORTHERN MOUNTAINS WILL BE UNDER THE GUN FOR SIGNIFICANT SNOWFALL TOTALS. AT THIS TIME...FEEL AMOUNTS LIKELY TO REMAIN AT ADVISORY LEVELS...BUT WILL ACKNOWLEDGE THE POSSIBILITY THAT AMOUNTS COULD GO HIGHER. MITIGATING FACTOR IS LAPSE RATES WHICH ARE NOT QUITE AS STEEP AS FOR RECENT HEAVY SNOW EVENTS. LATER SHIFTS WILL ALSO NEED TO MONITOR THIS SITUATION CLOSELY FOR FUTURE HIGHLIGHTS. NL MEDIUM AND LONG-TERM...GOOD MODEL AGREEMENT...THOUGH THE GFS HAS BEEN SLOWER FOR AT LEAST THE LAST 3 MODEL RUNS THOUGH NATIONAL GUIDANCE DISAGREES WITH THIS TREND. HAVE LOWERED POPS FOR MOST PERIODS.... SATURDAY...THE UPPER LOW OPENS ONTO THE PLAINS FOR LESSENING CHANCES OF WRAP-AROUND. WILL KEEP ISOLATED TO SCATTERED POPS AND THUNDERSTORMS ACROSS THE NORTH IN CYCLONIC FLOW. BUT BY 00Z NW FLOW IS STRENGTHENING AND NVA RULES FOR A QUICK DIMINISHING TO POPS WITH SUNSET. SATURDAY NIGHT...WILL KEEP ISOLATED POPS IN THE NORTHERN CO MTNS IN FAVORED OROGRAPHIC NW FLOW. OTHERWISE CLEARING SKIES WILL LEAD TO ANOTHER COOL NIGHT...PROBABLY COOLER THAN GUIDANCE BUT NOT AS COLD AS FRIDAY NIGHT. SUNDAY-MONDAY...FLAT ZONAL FLOW BRINGS ON A DRYING AND WARMING TREND. RESIDUAL MOISTURE IN THE PARK-GORE-FLATTOPS RANGES WARRANT LIGHT POPS. TUESDAY...RIDGING FOR THE ONLY COMPLETELY DRY PERIOD OF THIS FORECAST PACKAGE. WEDNESDAY-THURSDAY...CONFIDENCE INCREASES A BIT. THE PACIFIC REMAINS ACTIVE WITH THE NEXT CALIFORNIA SYSTEM BRINGING ANOTHER ROUND OF INCREASED WINDS AND POPS AND DECREASING TEMPS. FOR THIS PACKAGE HAVE KEPT THE BEST POPS NORTH AND DRIER SOUTH. RAMEY .GJT...WINTER WEATHER ADVISORY TONIGHT FOR UT ZONE 23.
COZ001>014-017>023-UTZ022>025-027>029-091145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE NEAR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING OVER ALL OF WESTERN COLORADO AND EASTERN UTAH. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE WEATHER CRITERIA...PRODUCING WIND GUSTS IN EXCESS OF 58 MPH AND HAIL UP TO 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON AND EVENING... WITH THE BEST CHANCE IN THE NORTHERN MOUNTAINS. SURFACE WINDS FROM 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL ALSO BE COMMON BY FRIDAY AFTERNOON. AREAS OF SNOW WILL THEN DEVELOP FRIDAY NIGHT AND SATURDAY OVER THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO. AT THIS TIME... IT APPEARS THAT SEVERAL INCHES OF SNOW WILL ACCUMULATE AT ELEVATIONS ABOVE 9000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO PHONE IN ANY REPORTS OF STRONG WIND GUSTS IN EXCESS OF 45 MPH AND ANY REPORTS OF HAIL. HOWEVER...ACTIVATION OF LOCAL SPOTTER GROUPS IS NOT EXPECTED AT THIS TIME. MORE INFORMATION CAN BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/GJT (ALL LOWER CASE) COLTON
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357311, 5357312.